SciELO - Scientific Electronic Library Online

 
vol.110 issue11Iatrogenic superior mesenteric artery syndrome author indexsubject indexarticles search
Home Pagealphabetic serial listing  

My SciELO

Services on Demand

Journal

Article

Indicators

Related links

  • On index processCited by Google
  • Have no similar articlesSimilars in SciELO
  • On index processSimilars in Google

Share


Revista Española de Enfermedades Digestivas

Print version ISSN 1130-0108

Rev. esp. enferm. dig. vol.110 n.11 Madrid Nov. 2018

http://dx.doi.org/10.17235/reed.2018.5747/2018 

SCIENTIFIC LETTERS

Symptomatic exfoliative esophagitis induced by dabigatran

Marta Cuadros-Martínez1  , Consuelo Froilán-Torres1  , Nerea Gonzalo-Bada1 

1Digestive Tract Service. Hospital Universitatio La Paz. Madrid, Spain

Key words: Dabigatran; Esophagitis; Ulcer; Endoscopy

Dear Editor,

A 58-year-old male with a history of atrial fibrillation underwent a cardiac ablation. An endoscopic examination of the upper gastrointestinal tract was performed 24 hours after the procedure in order to detect esophageal injury. Endoscopy revealed a circumferential ulcer and sloughing mucosal casts in the mid esophagus, suggestive of exfoliative esophagitis. The patient reported chest discomfort and retrosternal burning pain since being prescribed dabigatran at 150 mg twice daily, primarily after taking the capsule with a little water. Omeprazole 20 mg twice daily was prescribed and the patient was instructed to drink a large amount of water with the medication. Two days later, the lesion had reduced to half the original circumference. A biopsy specimen revealed an esophageal mucosal coagulation necrosis.

Discussion

Dabigatran etexilate is an oral anticoagulant that directly inhibits thrombin and is prescribed as an alternative to warfarin 1. Tartaric acid is used in the formulation and it has been associated with exfoliative esophagitis and esophageal ulcers 2. Coagulative necrosis was described in a case of dabigatran-induced esophageal injury where a mucosal specimen was obtained 3. Thus far, few cases of symptomatic exfoliative esophagitis by dabigatran have been reported. A recent study showed that approximately 20% of the patients taking dabigatran presented with esophagitis; the majority had longitudinally sloughing epithelial casts 4.

Fig. 1 Endoscopic image showing a circumferential ulcer and sloughing casts in the mid esophagus. 

We report a new case of dabigatran-induced exfoliative esophagitis where the mucosal injury improved after prescribing proton-pump inhibitors and ingesting medication with a sufficient volume of water. Nevertheless, physicians should be aware of this association and investigate gastrointestinal symptoms when dabigatran is prescribed. In the case of severe manifestations or persisting symptoms, anticoagulant should be replaced with an alternative therapy.

References

1. Connolly SJ, Ezekowitz MD, Yusuf S, et al. Dabigatran versus warfarin in patients with atrial fibrillation. N Engl J Med 2009;361:1139-51. DOI: 10.1056/NEJMoa0905561 [ Links ]

2. Okada M, Okada K. Exfoliative esophagitis and esophageal ulcer induced by dabigatran. Endoscopy 2012;44:23-4. DOI: 10.1055/s-0031-1291503 [ Links ]

3. Shibagaki K, Taniguchi H, Goto D, et al. Dabigatran-induced asymptomatic esophageal mucosal injury. Gastrointest Endosc 2016;83:472-4. DOI: 10.1016/j.gie.2015.08.028 [ Links ]

4. Toya Y, Nakamura S, Tomita K, et al. Dabigatran-induced esophagitis: the prevalence and endoscopic characteristics. J Gastroenterol Hepatol 2016;31:610-4. DOI: 10.1111/jgh.13024 [ Links ]

Creative Commons License This is an open-access article distributed under the terms of the Creative Commons Attribution License